Nebraska, 2011

Damaging Wind and Lightning Strike in Nebraska, July 12, 2011

July 12, 2011 · NWS OAX · 2 events in 2 counties and zones

Thunderstorms that developed just north of a slow moving cold front in central and western Nebraska during the afternoon and early evening of 7/11 raced east across northeast Nebraska during the overnight hours. At least one storm produced isolated wind damage near Stanton, while another storm produced a lightning strike which caused a fire which heavily damaged a house in Fremont.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Thunderstorms that developed just north of a slow moving cold front in central and western Nebraska during the afternoon and early evening of 7/11 raced east across northeast Nebraska during the overnight hours. At least one storm produced isolated wind damage near Stanton, while another storm produced a lightning strike which caused a fire which heavily damaged a house in Fremont.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 12, 1:37 AM CST, 1 hour 54 minutes earlier.

Area forecast discussion, Jul 12, 1:37 AM CST, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
237 AM CDT TUE JUL 12 2011

.DISCUSSION...

FORECAST CONCERN CENTERS AROUND TSTM CHANCES OVER NEXT COUPLE OF
DAYS.

ONGOING MCS ACROSS NORTH CENTRAL NEBRASKA IS EXPECTED TO CONTINUE
TO ROLL NORTHEAST THROUGH THE MORNING HOURS...DROPPING HEAVY
RAINFALL TO PARTS OF NORTHEAST NEBRASKA AND LIKELY STRONG WINDS.
THINK MOST OF THE ACTIVITY SHOULD REMAIN NORTH OF THE HIGHWAY 30
CORRIDOR THRU SUNRISE.

DIFFICULT FORECAST TO PIN DOWN TIMING AND LOCATION OF HIGHEST POPS
OVER NEXT 36 HOURS. MOIST MONSOONAL FLOW WL CONTINUE OVER THE AREA
WITH SEVERAL EMBEDDED PIECES OF ENERGY MOVING THRU THE FLOW OVER
NEXT FEW DAYS. WK SFC FRONT CURRENTLY ACROSS NRN KS WL MOVE NORTH OVER
SERN NEB TODAY AND THEN MOVE SOUTH INTO NRN KS LATER TODAY
KEEPING A MAJORITY OF THE FORECAST AREA ON THE COOLER SIDE. LOWER
TO MID 90S IS POSSIBLE ACROSS FAR SOUTHERN COUNTIES AHEAD OF THE
BOUNDARY WITH MID TO UPPER 70S FORECAST ACROSS THE NORTH TODAY.
00Z MODELS DO INDICATE SOME CHANCE OF TSTM DEVELOPMENT ALONG THE
BOUNDARY LATER THIS AFTERNOON. CAP WL BE TOUGH TO OVERCOME BUT WL
HAVE TO CONTINUE A CHANCE.

ANOTHER UPPER LEVEL IMPULSE IS FORECAST TO MOVE ACROSS NORTHERN
NEBRASKA LATER TONIGHT AND INTO WEDNESDAY MORNING. NOCTURNAL LLVL
JET SHOULD HELP AID IN CONTINUED CONVECTION INTO WED MORNING.

WARM AIR RETURNS BY THURSDAY AND WL CONTINUE WITH HOT TEMPERATURES
INTO THE WEEKEND. NO CHANGES MADE BEYOND THURSDAY.

&&

.AVIATION...

TAF SITES KOFK/KOMA/KLNK

06Z TAFS

ON THE WHOLE...VFR CONDITIONS EXPECTED TO PREVAIL THRU THE FCST PD.
MAIN CONCERN THOUGH IS SCATTERED TSRA THE NEXT 24HRS ASSOCIATED WITH
MEANDERING FRONTAL BOUNDARY OVER ERN NEB. EXPECT TSRA AT KOFK UNTIL
ABOUT 12/13Z...AND KOMA BTWN 12/10Z-13Z. APPEARS THAT CURRENT LINE
OF CONVECTION OVER CNTRL NEB IS LIFTING EAST AND WILL NOT AFFECT
KLNK. PROB30 GROUPS HAVE BEEN INCLUDED AT KOMA/KLNK BTWN
12/22Z-13/02Z FOR ADDITIONAL TSRA. LATEST TAF FOR KOFK DOES NOT HAVE
PROB30 GROUP IN 2ND HALF OF FCST...BUT ANTICIPATED ADDING AT 12Z TAF
ISSUANCE.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

KERN/DEE
Hazardous weather outlook, Jul 12, 3:27 AM CST, 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
427 AM CDT TUE JUL 12 2011

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-122330-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
427 AM CDT TUE JUL 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

A FEW SEVERE THUNDERSTORMS ARE POSSIBLE EARLY THIS MORNING ACROSS
NORTHEAST NEBRASKA. DAMAGING WIND AND HEAVY RAIN WILL BE THE
PRIMARY HAZARDS.

THERE IS ANOTHER CHANCE FOR SEVERE THUNDERSTORMS ACROSS SOUTHEAST
NEBRASKA AND SOUTHWEST IOWA LATER THIS AFTERNOON AND THIS EVENING.
IF STORMS DO DEVELOP ACROSS THIS AREA...DAMAGING WINDS WILL BE THE
PRIMARY HAZARD ALONG WITH LOCALLY HEAVY RAIN.

WIDESPREAD MODERATE TO MAJOR FLOODING WILL CONTINUE ALONG THE
MISSOURI RIVER.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

STRONG TO SEVERE THUNDERSTORMS ARE AGAIN POSSIBLE OVER THE REGION
THROUGH WEDNESDAY... ESPECIALLY DURING THE EVENING AND OVERNIGHT
HOURS. DAMAGING WINDS AND HEAVY RAIN WILL BE POSSIBLE WITH THE
STRONGER STORMS.

MODERATE TO MAJOR FLOODING WILL CONTINUE ALONG THE MISSOURI RIVER
FOR THE NEXT SEVERAL WEEKS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING OVER SOUTHEAST
NEBRASKA AND SOUTHWEST IOWA. PLEASE PASS ALONG ANY SEVERE WEATHER
REPORTS OR RAINFALL AMOUNTS OVER TWO INCHES TO THE NATIONAL
WEATHER SERVICE.

KERN

The radar

The Omaha radar (KOAX), 102 km away, was scanning. The volume nearest the first event began at 09:33 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Stanton

When
July 12, 3:31 AM CST
Where
Stanton County, 5.17 mi NE of Stanton
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.010, -97.170

Thunderstorm wind gusts estimated at around 70 mph snapped a power pole and uprooted some trees northeast of Stanton.

Lightning, Dodge

When
July 12, 5:30 AM CST
Where
Dodge County, Fremont
Property damage
$75,000
Reported by
Newspaper
Coordinates
41.450, -96.500

Lightning from a thunderstorm caused a fire which in turn caused significant damage to a house in Fremont including burning most of the roof away.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2011Every state in 2011This day in weather historyWarnings in Nebraska, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 310030, 333679.